Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 15, 2016, 9:13 PM EDT for Halifax County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 9:13 PM EDT (01:13 UTC)
- Expired
- Jun 15, 2016, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
568
WWUS81 KRNK 160113
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 15 2016
NCZ006-VAZ044-058-160215-
CASWELL-HALIFAX-PITTSYLVANIA-
913 PM EDT WED JUN 15 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX
COUNTIES...
AT 913 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER MILTON...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
3668 7870 3659 7871 3656 7874 3654 7873
3654 7914 3648 7914 3647 7926 3670 7933
3681 7886 3670 7864 3668 7862 3665 7857
3663 7855
TIME...MOT...LOC 0113Z 256DEG 22KT 3658 7920
$$
JJMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 9:11 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 15, 9:11 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 911 PM EDT WED JUN 15 2016 .SYNOPSIS... A warm front across the region will move northeast into northern Virginia overnight. An upper level Low over Wisconsin will move southeast into the southern Great Lakes by Thursday morning. This Low will then move southeast crossing the Mid Atlantic states Thursday night and Friday, followed by high pressure for the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 902 PM EDT Wednesday... Initial round of deeper convection with a residual outflow boundary has about cleared the southern sections this evening and should push out of the region in the next hour. This has temporarily worked over the instability from this afternoon with higher CAPE values now west of the mountains where things have recovered some ahead of the next upstream convective band. Expect this to track southeast and perhaps impact some of the far western counties into the early morning hours before loss of heating finally causes coverage to fade after midnight. Therefore running with a lull in pops for a couple hours between now and midnight before bringing back some chance coverage western third. Otherwise lowering pops to slight chances out east similar to previous once current shra/tsra exit. Some patchy fog also possible mainly valleys and where rain occurred so included a bit more mention. Appears little change in low temps given moist dewpoints and clouds as lowered a few degrees in spots mainly due to cooling via rainfall. Previous discussion as of 400 PM EDT Wednesday... A warm front extends from Columbus, Ohio to Danville, Virginia. Clusters of thunderstorms along this front were moving east-southeast. The long lived thunderstorm cluster of storms that moved southeast out of Ohio this morning, crossed West Virginia this afternoon and will now move across southwestern Virginia along the warm front this evening. The main threat is frequent lightning, but can't rule out a damaging wind gust per water-loading from cell mergers and potential for gust front interactions. Other storms which developed over the NC mountains during the afternoon will also move east across the NC piedmont. Again, main potential will be for frequent lightning, but can't rule out isolated strong wind gusts per cell mergers and gust front interactions. All activity is expected to wane after loss of daytime heating with gradual demise of shower/storm coverage between 9PM and midnight. Maintained chance pops mainly western CWA after midnight to account for any late night activity which may move downstream from the Ohio Valley associated with storm clusters farther upstream along the warm front. On Thursday there remains a fair bit of uncertainty as to whether we will see any shower activity during the day with model consensus on higher pops later in the day and more so for Thursday evening. Warm front will be just north of the forecast area Thursday which means we will be in the warm sector, temperatures soaring into the lower to mid 90s across the foothills and piedmont per development of westerly downslope compressional flow on the east side of the Appalachians. The upper low over the southern Great Lakes Thursday morning is forecast to track southeast and into WV by Thursday evening. This is problematic since this feature will arrive during peak heating with likelihood of a significant Mesoscale Convective System (MCS) to evolve over the eastern Ohio valley and move southeast through WV and into VA. Main concern will be damaging winds. In addition, models also suggest strong directional shear to be in place along warm front which will be somewhere along the I-64 corridor in VA...0-3km SR Helicities near 300. So in addition to damaging straight line winds there will also be the risk for tornadoes. Models indicate arrival of the MCS will not occur until late in the afternoon...developing over Eastern Ohio early in the afternoon...then crossing WV and into VA during the 5PM-9PM time frame...exiting the CWA by midnight. After midnight...uncertainty arises as to how long precipitation will linger. Synoptic models continue to advertise strong forcing over the forecast area as the upper low passes overhead. Loss of instability however, means this activity may continue as showers, but the threat of thunder should wane. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 400 AM EDT WEDNESDAY... The vigorous upper level low will be overhead early Friday then move southeast and off the North Carolina Coast Friday night. Lingering showers can be expected Friday...possibly a thunderstorm west of I-77 where enough sun may allow for some weak instability. Once the low clears the forecast area later in the day the trend will be for clearing from north to south with dry air returning for Saturday as high pressure builds in from the north and west. Temperatures will cool notably Friday into Saturday in the wake of the departing weather system...northeasterly winds introducing a less humid airmass for the weekend. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 400 PM EDT Wednesday... Deep layered ridge of high pressure is forecast from the southern Rockies to the Mid-Atlantic with nearly zonal flow along the U.S./Canadian border. A closed low is forecast over the western Atlantic but far enough east to minimize sensible weather threats along the East coast, and certainly not a player for our forecast area. As such, expect a multi-day dry spell, under clear skies and light winds. Next threat for showers will be mid week as short wave tracks along Canadian border into Great Lakes, dragging a front into the Ohio Valley and northern Mid-Atlantic late Tuesday into Wednesday. Near normal temperatures are expected Sunday and Monday then above normal Tuesday ahead of the approaching front. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... As of 705 PM EDT Wednesday... A band of showers and thunderstorms will continue east across the Blue Ridge this evening, with added showers and storms back across the I-77 corridor until around midnight. Areas seeing rain through this evening will likely have patchy fog through 9AM Thursday with areas of IFR/MVFR in fog/stratus. Thus will continue to have periods of convection including MVFR/IFR across eastern sites through around 01z/9pm, with more vicinity mention over the west where may see a second round of more scattered nature coverage around KBLF/KLWB to KBCB. Also beefed up fog coverage overnight pending the degree of debris cloud cover with the upstream convection. Extended discussion... An area of low pressure aloft will track into the region from the north late Thursday into Friday. A line of convection appears likely with this feature, but the exact placement and timing of remains somewhat unresolved. Best indication at this point is across northern/eastern VA Thursday afternoon, then into southern VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions may linger into Friday with stratiform precipiation behind the upper low. By Saturday, conditions should return to VFR with good flying conditions expected to continue into early next week as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...PM LONG TERM...PM AVIATION...JH/RCS
Hazardous weather outlook, Jun 15, 4:27 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT WED JUN 15 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-162030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 427 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.
In the hours before
Special weather statement, Jun 15, 7:31 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT WED JUN 15 2016 NCZ005-160000- ROCKINGHAM- 731 PM EDT WED JUN 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCKINGHAM COUNTY... AT 730 PM EDT...A STRONG THUNDERSTORM WAS OVER MONROETON...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REIDSVILLE... WENTWORTH... LAWSONVILLE... MONROETON... AND HAW RIVER STATE PARK. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3625 7978 3636 7981 3644 7952 3624 7953 TIME...MOT...LOC 2330Z 263DEG 16KT 3632 7972 RS
Local storm report, Jun 15, 7:41 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 4 WNW ROANOKE 37.31N 80.02W
06/15/2016 CITY OF ROANOKE VA 911 CALL CENTER
911 CALL CENTER REPORTS MULTIPLE POWERLINES DOWN ALONG
DALEWOOD AVENUE IN ROANOKE CITY.
&&
JMORROWLocal storm report, Jun 15, 7:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 3 ENE ROANOKE 37.30N 79.91W
06/15/2016 CITY OF ROANOKE VA TRAINED SPOTTER
TRAINED SPOTTER REPORTS MULTIPLE BRANCHES GREATER THAN 6
INCHES IN DIAMETER DOWN ALONG MANNING ROAD IN NORTHEAST
ROANOKE.
&&
JMORROWSpecial weather statement, Jun 15, 7:49 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED JUN 15 2016
NCZ005-006-VAZ043-044-160045-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
749 PM EDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CASWELL...EASTERN ROCKINGHAM...SOUTHERN PITTSYLVANIA...EASTERN HENRY
AND CITY OF DANVILLE COUNTIES...
AT 748 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEATHERWOOD TO NEAR REIDSVILLE...AND MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
WENTWORTH...
AND YANCEYVILLE.
THIS INCLUDES DANVILLE AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 7970 3677 7985 3692 7928 3666 7919
3654 7922 3654 7915 3624 7917
TIME...MOT...LOC 2348Z 254DEG 18KT 3678 7978 3629 7963
RSLocal storm report, Jun 15, 8:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 3 ENE EDEN 36.53N 79.69W
06/15/2016 ROCKINGHAM NC 911 CALL CENTER
911 CALL CENTER REPORTS TREES DOWN ALONG ROUTE 311 NEAR
THE INTERSECTION WITH NC 1741.
&&
JMORROWSpecial weather statement, Jun 15, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 15 2016
NCZ006-VAZ044-058-160215-
CASWELL-HALIFAX-PITTSYLVANIA-
913 PM EDT WED JUN 15 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX
COUNTIES...
AT 913 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER MILTON...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
3668 7870 3659 7871 3656 7874 3654 7873
3654 7914 3648 7914 3647 7926 3670 7933
3681 7886 3670 7864 3668 7862 3665 7857
3663 7855
TIME...MOT...LOC 0113Z 256DEG 22KT 3658 7920
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 32 min |
| Jun 15, 8:33 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jun 15, 10:10 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Jun 16, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 61 min |
| Jun 16, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 55 min |
| Jun 16, 7:56 PM EDT | Special Weather Statement | RNK | Franklin, City of Roanoke, City of Salem | 64 min |
| Jun 16, 6:06 PM EDT | Special Weather Statement | RNK | Mercer | 54 min |
| Jun 16, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 48 min |
| Jun 16, 6:19 PM EDT | Special Weather Statement | RNK | Greenbrier | 56 min |
| Jun 16, 7:55 PM EDT | Special Weather Statement | RNK | Greenbrier | 65 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.